Kansas, 2010

Flash Flood in Kansas, April 15, 2010

April 15, 2010 · NWS GID · 1 event in 1 county or zone

A surface cold front pushing across the area brought another round of thunderstorms during the evening hours. Their movement along the front allowed for locally heavy rainfall of generally 1 to 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A surface cold front pushing across the area brought another round of thunderstorms during the evening hours. Their movement along the front allowed for locally heavy rainfall of generally 1 to 2 inches. One exception was in and near the town of Plainville, which saw over 2 and one half inces of rain in a short amount of time, causing water to run over street curbs and spill into some local shops and stores.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 15, 4:31 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 15, 4:31 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
531 PM CDT THU APR 15 2010

.AVIATION...00Z KGRI TAF. CEILINGS SHOULD REMAIN VFR FOR THE REST
OF THE EVENING...ALTHOUGH THERE ARE SOME CEILINGS APPROACHING MVFR
TO THE NORTHWEST NEAR A SECONDARY COLD FRONT THAT ARE COMING
TOWARD THE TERMINAL. THEN SOME MVFR CEILINGS ARE POSSIBLE LATE
TONIGHT AND INTO FRIDAY MORNING BEHIND THE SECONDARY COLD
FRONT...AS WIND SPEEDS PICK A BIT FOR FRIDAY. CEILINGS SHOULD
EVENTUALLY SCATTER ON FRIDAY. CHANCES FOR ADDITIONAL RAINFALL LOOK
MINIMAL.

&&

.PREV DISCUSSION... /ISSUED 251 PM CDT THU APR 15 2010/

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.  MAIN FOCUS IS ON
THUNDERSTORM CHANCES TONIGHT.  AT 19Z...THE COLD FRONTAL BOUNDARY
WAS LOCATED FROM KMCK TO JUST NORTH OF KHSI TO NEAR KJYR.  BEHIND
THE FRONT DRIER AIR WAS ADVECTING SOUTH WITH DPS IN THE 30S AND
40S...WHILE AHEAD OF THE BOUNDARY DPS WERE IN THE MID AND UPPER
50S.  A SECONDARY COLD FRONT STRETCHED FROM KOGA TO KONL.
CONVERGENCE ALONG THE SOUTHERN...SOUTHWARD PUSHING BOUNDARY WILL BE
THE MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO
TONIGHT.  LAPS DATA INDICATES SOME POCKETS OF SFC BASED CAPES AROUND
1000 J/KG...GENERALLY SOUTH OF HIGHWAY 6 AND SOME CONVECTION HAS
ALREADY BEGUN TO DEVELOP ACROSS NORTH CENTRAL KANSAS EARLY THIS
AFTN.  ASIDE FROM THIS POP UP CONVECTION...EXPECT CONVECTION WILL
BECOME MORE FOCUSED/ORGANIZED ALONG THE BOUNDARY IN THE NEXT COUPLE
OF HOURS.  MODEL PROGS OF INSTABILITY SUGGEST CAPES MAY REACH 1200
TO 1500 J/KG WHILE DEEP SHEAR PARAMETERS ALONG THE FRONT AVERAGE 25
TO 30 KTS.  SOME STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTN/EVE
ALONG THE BOUNDARY...SIMILAR TO LAST NIGHT.  HAIL TO THE SIZE OF
QUARTERS WILL BE THE PRIMARY HAZARD...ALTHOUGH WITH PRECIPITABLE
WATER VALUES JUST OVER AN INCH ALONG/AHEAD OF THE BOUNDARY...LOCALLY
HEAVY RAINFALL IN EXCESS OF AN INCH MAY ALSO OCCUR.  A FEW SHOWERS
OR AN ISOLATED THUNDERSTORMS MAY ALSO OCCUR IN THE VICINITY OF THE
NORTHERN SECONDARY COLD FRONT AS WELL BUT WITH NO SEVERE WEATHER.

THE MAIN FRONTAL BOUNDARY AND THE ASSOCIATED CONVECTION SHOULD PUSH
SOUTH NEAR THE NEB/KS STATELINE THIS EVENING...WITH TSTMS CONTINUING
AFTER DARK IN NC KANSAS.  THE FRONT WILL PUSH SOUTH OF OUR CWA EARLY
FRIDAY MORNING.  SOME SHOWERS MAY LINGER ACROSS OUR FAR SOUTH EARLY
FRIDAY BUT THEY SHOULD RAPIDLY DISSIPATE WITH THE DRY AIR AND
SURFACE RIDGE BUILDING SOUTH ONTO THE PLAINS.

MODELS DO SUGGEST THAT LOW CLOUDS CURRENTLY IN NORTH DAKOTA MAY
REACH OUR CWA TOWARD MORNING BUT THEY WOULD BE MORE SCATTERED IN
NATURE.  WE WILL SEE ON THIS ONE.  ANY MORNING CLOUDS SHOULD RAPIDLY
DISSIPATE IN THE DRY AIRMASS.  NORTH TO NORTHEASTERLY WINDS LOOK A
BIT BREEZY/GUSTY IN THE MORNING BEFORE THE SFC HIGH BUILDS FARTHER
SOUTH INTO THE PLAINS IN THE AFTERNOON.  MUCH DRIER AIR WILL SETTLE
IN ON FRIDAY WITH DPS PROGGED IN THE 20S AND 30S.  AFTN HIGHS SHOULD
AVERAGE IN THE LOWER 60S IN THE COOLER AIRMASS.  FRIDAY NIGHT WILL
BE A CHILLY NIGHT...ROUGHLY 20 DEGREES COOLER THAN THE LAST FEW
NIGHTS...WITH LOWS IN THE LOWER 30S...OR JUST ABOUT 5 DEGREES COOLER
THAN SEASONAL NORMALS.

LONG TERM...12Z SATURDAY THROUGH THURSDAY. MAIN FORECAST CHALLENGE
REVOLVES AROUND SHOWER AND THUNDERSTORM CHANCES.

THE EXTENDED PERIOD WILL GET OFF TO A PLEASANT START ON SATURDAY
THANKS TO STRONG SUBSIDENCE BENEATH SHORTWAVE RIDGING ALOFT AS WELL
AS STRONG SURFACE RIDGING. WINDS WILL VEER AROUND TO THE SOUTHEAST
THROUGH THE DAY AROUND THE SURFACE RIDGE CENTERED TO OUR EAST. WILL
SEE HIGHS CLIMB INTO THE LOWER TO MID 60S FOR HIGHS UNDER MOSTLY
SUNNY SKIES. QUIET CONDITIONS CONTINUE THROUGH SATURDAY NIGHT WITH
DRY AIRMASS ASSOCIATED WITH THE SURFACE HIGH STILL IN PLACE. ANY
PRECIP TO REMAIN WELL WEST OF THE CWA OVER THE HIGH PLAINS IN AXIS
OF DEEPER MOISTURE AND AHEAD OF MID-LEVEL SHORTWAVE LIFTING OUT OF
THE ROCKIES.

THIS SHORTWAVE WILL CONTINUE TO LIFT EAST ACROSS THE CENTRAL PLAINS
ON SUNDAY...AND WILL BRING AT LEAST A SMALL CHANCE FOR SOME SHOWERS
AND THUNDERSTORMS TO SOUTHWEST PORTIONS OF THE CWA BY SUNDAY
AFTERNOON...AGAIN COINCIDENT WITH THE AXIS OF BETTER MOISTURE WEST
OF THE SLOWLY EASTWARD SHIFTING BROAD SURFACE HIGH. MOISTURE AND
RESULTANT INSTABILITY ARE QUITE LIMITED AND WITH NO PRONOUNCED LLJ
INFLUENCE SUNDAY NIGHT...EXPECT ANY CONVECTION TO DISSIPATE FAIRLY
QUICKLY EARLY SUNDAY EVENING. THIS SHORTWAVE SHIFTS EAST OF THE AREA
BY MONDAY...WITH DRY CONDITIONS EXPECTED TO RETURN AS UPPER RIDGE
CENTERED OVER THE ROCKIES AMPLIFIES. WILL CARRY SOME SMALL POPS IN
THE SOUTHWEST MONDAY NIGHT AS A 20-30 KT NOCTURNAL LLJ THROUGH THE
HIGH PLAINS MAY HELP TO SUSTAIN A FEW SHOWERS/STORMS EXPECTED TO
DEVELOP IN A SOUTHEASTERLY UPSLOPE FLOW OVER THE HIGH PLAINS/FRONT
RANGE. MAINTAINED SOME SMALL POPS INTO TUESDAY DUE TO A BETTER
RETURN FLOW OF MOISTURE/WARM AIR NORTHWARD THROUGH THE PLAINS WITH
THE SURFACE HIGH CONTINUING TO SHIFT EAST OF THE AREA...AND VARIOUS
MODELS/MODEL RUNS TRYING TO SHOW SOME WEAKENING OF THE UPPER RIDGING
AS SHORTWAVE ENERGY SLIDES BY TO THE NORTHEAST AND SOME ADDITIONAL
SHORTWAVE ENERGY TRIES TO LIFT OUT OF THE ROCKIES AND UNDERCUT THE
RIDGE. NOT A GREAT CHANCE BY ANY MEANS...BUT ENOUGH FOR A SLIGHT
CHANCE POP. THE LLJ INCREASES AGAIN TUESDAY NIGHT WITH RESULTANT
WARM AIR/MOISTURE ADVECTION SUPPORTING SOME SMALL ELEVATED
CONVECTION CHANCES.

WEDNESDAY INTO THURSDAY...A DEEP CLOSED MID/UPPER LOW SLOWLY
ADVANCES EASTWARD ACROSS THE WESTERN CONUS AND ROCKIES. STILL QUITE
A BIT OF UNCERTAINTY THIS FAR OUT REGARDING HOW SLOW THE SYSTEM WILL
BE TO LIFT OUT AND HENCE PRECIP CHANCES FOR THE AREA. SURFACE LOW
PRESSURE WILL DEEPEN IN THE LEE OF THE ROCKIES AHEAD OF THE UPPER
SYSTEM...RESULTING IN A STRONGER SOUTHERLY LOW-LEVEL FLOW THROUGH THE
SOUTHERN AND CENTRAL PLAINS...DRAWING INCREASED MOISTURE NORTHWARD
INTO THE AREA WEDNESDAY AND THURSDAY. STILL A LOT OF DETAILS TO BE
WORKED OUT OVER THE COMING DAYS...BUT HPC GUIDANCE POPS AROUND 30
PERCENT WEDNESDAY/THURSDAY SEEM REASONABLE AND WILL START HERE GIVEN
THE RETURNING MOISTURE/INSTABILITY...POTENTIAL FOR LEAD SHORTWAVES
EJECTING OUT OF THE MAIN CLOSED LOW...WARM FRONT EXTENDING OUT ONTO
THE PLAINS FROM HIGH PLAINS SURFACE LOW...AND PARENT CLOSED
MID/UPPER LOW FORECAST TO EJECT SOMETIME LATE NEXT WEEK.

CONCERNING TEMPERATURES...NO BIG SWINGS ANTICIPATED WITH HIGHS
MAINLY IN THE 60S TO LOWER 70S. AS FAR AS LOWS GO...SATURDAY NIGHT
LOOKS TO BE THE COOLEST NIGHT OF THE PERIOD STILL UNDER THE
INFLUENCE OF THE SURFACE HIGH...BEFORE MODERATING INTO THE 40S TO
AROUND 50F FOR THE REMAINDER OF THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...HEINLEIN
Hazardous weather outlook, Apr 15, 6:18 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
718 PM CDT THU APR 15 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
718 PM CDT THU APR 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL KANSAS. HAIL
TO THE SIZE OF PENNIES AND LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH
ARE THE PRIMARY HAZARDS FROM THE STORMS. LOCALIZED NUISANCE
FLOODING WILL ALSO BE POSSIBLE OVER PARTS OF NORTH CENTRAL KANSAS.
FARTHER NORTH...AN ISOLATED THUNDERSTORM IS POSSIBLE THIS
EVENING...MAINLY SOUTH OF HIGHWAY 6.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ALONG AND WEST OF A KEARNEY
NEBRASKA TO MANKATO KANSAS LINE SUNDAY...AND ALONG AND WEST OF A
LEXINGTON NEBRASKA TO OSBORNE KANSAS LINE MONDAY NIGHT. THUNDERSTORM
CHANCES RETURN TO THE ENTIRE OUTLOOK AREA TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Apr 15, 6:08 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
708 PM CDT THU APR 15 2010

KSZ017-018-160100-
OSBORNE KS-ROOKS KS-
708 PM CDT THU APR 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OSBORNE AND EASTERN ROOKS
COUNTIES UNTIL 800 PM CDT...

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOODSTON...OR 28 MILES SOUTHEAST OF
PHILLIPSBURG...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3954 9878 3929 9878 3932 9914 3950 9914
TIME...MOT...LOC 0008Z 270DEG 5KT 3941 9902

HEINLEIN

The radar

The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rooks

When
April 15, 7:19 PM CST to 9:19 PM CST
Where
Rooks County, 1.39 mi NW of Plainville to 1.6 mi SW of Plainville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.243, -99.320

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220048.